From Hoboken, New Jersey, USA:
My 29 year old husband, who has had type 1 diabetes for 15 years, had what I believe to be a severe hypoglycemic reaction last night, but I am not sure because it was so different from past insulin reactions. Normally, when his blood sugar is low and he has failed to recognize it, I can recognize it by his slow or slurred talking, sweating, laughing, etc. While he is sometimes unwilling to eat immediately in those circumstances without some coaxing, I am always able to convince him to eat something and soon enough he is back to normal.
However, last night he awoke in the middle of the night (when this happens he usually goes to the kitchen and helps himself to some food) and seemed more disoriented than usual, so I got up and asked him to follow me into the kitchen. He waited outside the kitchen with his arms folded. I tried to feed him a cookie, and he wouldn't take it. I tried again, and he started screaming, flailing and attacking me physically. I thought maybe he was sleeping, having a bad dream, and I yelled at him to wake up. He didn't seem to recognize me. I was utterly unable to control him, and, for my own safety, I had to leave him in the apartment and call the paramedics from our neighbor's apartment.
The police arrived and entered the apartment where he was holding a chair. He seemed to come to almost instantaneously after the police asked him to put the chair down and then asked where I was. The police encouraged him to eat something, which he did by himself in their presence. He remembers nothing until the point when the police arrived, and his blood sugar was around 70 mg/dl [3.9 mmol/L] after he had a few cookies and something to drink. This has never happened to him before, and I don't think there would have been any way for me to get close enough to him to inject glucagon.
What would cause this kind of violent reaction as opposed to all previous insulin reactions? Was it something other than an insulin reaction? How can this type of reaction be prevented? We are thinking of starting a family, but after last night, I have some additional reservations.
I can understand how distressing an event like this might be for you both. Unfortunately, I have had patients that have had severe hypoglycemic reactions with similar kinds of symptoms. There is marked disorientation to the point of almost being stuporous. When you try to give glucose or food, the subject will avoid taking it, reject it, or even become violent. When the glucose is treated, the subject returns to their usual self. Please know this can be as upsetting for the patient as it is for family members.
This is something you need to talk a lot about. The main objective here is to aggressively prevent the lows from happening in the first place. It sounds like your husband has hypoglycemia unawareness. More hypoglycemia begets more frequent and more severe hypoglycemia. Seizures can even occur in this setting.
For a while, I would routinely monitor his blood sugar at 3:00 am. Values less than 80-90 mg/dl [4.4-5 mmol/L] are unacceptable. You may have to look hard at the insulin regimen to make sure the insulin is not peaking in the middle of the night if, for instance, he is taking NPH at supper. If this is the case, move it to bedtime so that the insulin peaks when he rises from sleep in the am. Above all, share this with his physician treating his diabetes. You did the correct thing not trying to give glucagon as it could have been used as a weapon against you.
Original posting 28 Jul 2002
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.